IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Optimal Taxation without State-Contingent Debt

  • S. Rao Aiyagari
  • Albert Marcet
  • Thomas J. Sargent
  • Juha Seppala

In an economy studied by Lucas and Stokey, tax rates inherit the serial correlation structure of government expenditures, belying Barro's earlier result that taxes should be a random walk for any stochastic process of government expenditures. To recover a version of Barro's random walk tax-smoothing outcome, we modify Lucas and Stokey's economy to permit only risk-free debt. Having only risk-free debt confronts the Ramsey planner with additional constraints on equilibrium allocations beyond one imposed by Lucas and Stokey's assumption of complete markets. The Ramsey outcome blends features of Barro's model with Lucas and Stokey's. In our model, the contemporaneous effects of exogenous government expenditures on the government deficit and taxes resemble those in Lucas and Stokey's model, but incomplete markets put a nearunit root component into government debt and taxes, an outcome like Barro's. However, we show that without ad hoc limits on the government's asset holdings, outcomes can diverge in important ways from Barro's. Our results use and extend recent advances in the consumption-smoothing literature.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://dx.doi.org/10.1086/343744
File Function: main text
Download Restriction: Access to the online full text or PDF requires a subscription.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by University of Chicago Press in its journal Journal of Political Economy.

Volume (Year): 110 (2002)
Issue (Month): 6 (December)
Pages: 1220-1254

as
in new window

Handle: RePEc:ucp:jpolec:v:110:y:2002:i:6:p:1220-1254
Contact details of provider: Web page: http://www.journals.uchicago.edu/JPE/

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Stephanie Schmitt-Grohe & Martin Uribe, 2001. "Optimal Fiscal and Monetary Policy Under Sticky Prices," Departmental Working Papers 200105, Rutgers University, Department of Economics.
  2. Albert Marcet & Ramon Marimon, 1994. "Recursive contracts," Economics Working Papers 337, Department of Economics and Business, Universitat Pompeu Fabra, revised Oct 1998.
  3. Lawrence J. Christiano & Jonas D.M. Fisher, 1994. "Algorithms for solving dynamic models with occasionally binding constraints," Working Paper Series, Macroeconomic Issues 94-6, Federal Reserve Bank of Chicago.
  4. Albert Marcet & David A. Marshall, 1994. "Solving nonlinear rational expectations models by parameterized expectations: convergence to stationary solutions," Discussion Paper / Institute for Empirical Macroeconomics 91, Federal Reserve Bank of Minneapolis.
  5. Wouter J. den Haan & Albert Marcet, 1993. "Accuracy in simulations," Economics Working Papers 42, Department of Economics and Business, Universitat Pompeu Fabra.
  6. Juan Pablo Nicolini & Francisco Buera, 2002. "Optimal Maturity of Governement Debt without state contingent bonds," Department of Economics Working Papers 016, Universidad Torcuato Di Tella.
  7. Duffie, Darrell & Shafer, Wayne, 1985. "Equilibrium in incomplete markets: I : A basic model of generic existence," Journal of Mathematical Economics, Elsevier, vol. 14(3), pages 285-300, June.
  8. Kydland, Finn E. & Prescott, Edward C., 1980. "Dynamic optimal taxation, rational expectations and optimal control," Journal of Economic Dynamics and Control, Elsevier, vol. 2(1), pages 79-91, May.
  9. Barro, Robert J, 1979. "On the Determination of the Public Debt," Journal of Political Economy, University of Chicago Press, vol. 87(5), pages 940-71, October.
  10. S. Rao Aiyagari & Albert Marcet & Thomas J. Sargent & Juha Seppala, 2002. "Optimal Taxation without State-Contingent Debt," Journal of Political Economy, University of Chicago Press, vol. 110(6), pages 1220-1254, December.
  11. Per Krusell & Anthony A. Smith & Jr., 1998. "Income and Wealth Heterogeneity in the Macroeconomy," Journal of Political Economy, University of Chicago Press, vol. 106(5), pages 867-896, October.
  12. Albert Marcet & Andrew Scott, 2007. "Debt and Deficit Fluctuations and the Structure of Bond Markets," UFAE and IAE Working Papers 728.08, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  13. Marcet, Albert & Marimon, Ramon, 1992. "Communication, commitment, and growth," Journal of Economic Theory, Elsevier, vol. 58(2), pages 219-249, December.
  14. Gary Chamberlain & Charles A. Wilson, 2000. "Optimal Intertemporal Consumption Under Uncertainty," Review of Economic Dynamics, Elsevier for the Society for Economic Dynamics, vol. 3(3), pages 365-395, July.
  15. Robert E. Lucas Jr. & Nancy L. Stokey, 1982. "Optimal Fiscal and Monetary Policy in an Economy Without Capital," Discussion Papers 532, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  16. S. Rao Aiyagari, 1994. "Optimal capital income taxation with incomplete markets, borrowing constraints, and constant discounting," Working Papers 508, Federal Reserve Bank of Minneapolis.
  17. Huggett, Mark, 1993. "The risk-free rate in heterogeneous-agent incomplete-insurance economies," Journal of Economic Dynamics and Control, Elsevier, vol. 17(5-6), pages 953-969.
  18. Sargent, Thomas J & Velde, Francois R, 1995. "Macroeconomic Features of the French Revolution," Journal of Political Economy, University of Chicago Press, vol. 103(3), pages 474-518, June.
  19. S. Rao Aiyagari, 1994. "Uninsured Idiosyncratic Risk and Aggregate Saving," The Quarterly Journal of Economics, Oxford University Press, vol. 109(3), pages 659-684.
  20. George-Marios Angeletos, 2002. "Fiscal Policy with Noncontingent Debt and the Optimal Maturity Structure," The Quarterly Journal of Economics, Oxford University Press, vol. 117(3), pages 1105-1131.
Full references (including those not matched with items on IDEAS)

This item is featured on the following reading lists or Wikipedia pages:

  1. Recursive Macroeconomic Theory

When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:v:110:y:2002:i:6:p:1220-1254. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.